NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 15, 4:20 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Dec 15, 4:20 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
520 PM CST Thu Dec 15 2016
.AVIATION...
00Z TAF issuance
Low clouds have moved east of most of the terminals this evening
(except KMAF), but will return over the next few hours as moist
southeasterly winds increase over the cold air. Expect MVFR and
IFR conditions overnight at most sites except possibly KCNM and
KFST. A storm system will pass to our north tomorrow and spread
strong westerly winds across the region. Expect winds sustained
near 30 kts at KCNM by Friday afternoon and lesser as you go east.
&&
.PREV DISCUSSION... /issued 236 PM CST Thu Dec 15 2016/
DISCUSSION...
There is a weak upper ridge over the western half of the country
with northwest flow over West Texas and southeast New Mexico.
Temperatures today are expected to be cooler than yesterday with
highs ranging from the 40s across the Western Low Rolling Plains to
the 70s across the Presidio Valley and Van Horn area. The eastern
portion of the CWA is expected to remain cloudy today so will be
cooler than the rest of the area. Temperatures today will be
dependent on the extent and duration of the cloud cover.
There is a chance of patchy drizzle and fog across the Lower Trans
Pecos and Permian Basin tonight and Friday morning. Surface winds
will become stronger out of the southwest on Friday and will
continue to increase during the afternoon hours. A tightening
surface pressure gradient will contribute to this increase in winds
as well as the backside of a 100 knot upper jet passing over
northern sections of the Permian Basin and Lea County. MOSS
guidance is indicating high winds across the Guadalupe Mountains
beginning Friday afternoon and lasting through the day Saturday as
the base of an upper trough begins to move over the region. The High
Wind Watch has been upgraded to a High Wind Warning for the
Guadalupe Mountains Friday and Saturday. Winds may also get up to
wind advisory criteria Friday afternoon and Saturday afternoon
across the Eddy County plains, northern Permian Basin, Upper Trans
Pecos, and Van Horn area. High winds may also be possible across
the Davis Mountains on Saturday. Due to the compressional warming
from the strong southwest winds, temperatures on Friday are expected
to warm up to around 20 degrees above normal with highs in the 70s
and 80s across the area. Although surface winds may be stronger out
of the west to southwest on Saturday, high temperatures are expected
to be a little cooler Saturday due to height falls from an
approaching upper trough.
As the upper trough begins to pass over the region on Saturday, a
strong cold front will come racing southward across Texas. This
cold front is expected to push across the Western Low Rolling Plains
and northern Permian Basin during the late afternoon/early evening
hours on Saturday. Strong and gusty north to northeast winds will
accompany this front as well as plunging temperatures. Temperatures
behind the front will quickly fall to the freezing mark and will
continue to fall as the front progresses southward through the rest
of the CWA by Sunday morning. Sunday morning lows in the teens and
20s can be expected across most of the area. Temperatures will not
warm up much Sunday afternoon with highs mostly in the 30s for
locations northward of the higher terrain. High temperatures on
Monday will not warm up much from the previous day as the surface
high continues to impact the area.
Models are in disagreement in regards to the upper air pattern
beginning the middle of next week. Have opted to keep conditions
dry in the extended forecast until models come into better
agreement. Generally expect temperatures to warm up into the 50s
beginning on Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 45 77 50 66 / 0 0 0 0
Carlsbad 41 77 50 64 / 0 0 0 10
Dryden 50 75 50 76 / 10 0 0 0
Fort Stockton 48 82 52 71 / 0 0 0 0
Guadalupe Pass 46 69 46 54 / 0 0 10 20
Hobbs 38 76 47 60 / 0 0 0 10
Marfa 35 75 38 67 / 0 0 0 0
Midland Intl Airport 46 77 49 67 / 0 0 0 0
Odessa 46 77 49 67 / 0 0 0 0
Wink 40 79 47 66 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 AM Friday to 5 PM MST Saturday for
Guadalupe Mountains of Eddy County.
TX...High Wind Warning from 8 AM Friday to 5 PM MST Saturday for
Guadalupe Mountains.
&&
29Special weather statement, Dec 15, 3:05 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CST Thu Dec 15 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF QUEEN, ARTESIA, CARLSBAD,
CARLSBAD CAVERNS NP, TATUM, HOBBS, LOVINGTON, EUNICE, JAL,
SEMINOLE, LAMESA, GAIL, SNYDER, ANDREWS, STANTON, BIG SPRING,
COLORADO CITY, VAN HORN, PECOS, MENTONE, KERMIT, ODESSA, MIDLAND,
GARDEN CITY, MONAHANS, CRANE, MCCAMEY, RANKIN, BIG LAKE, ALPINE,
FORT DAVIS, FORT STOCKTON, PRESIDIO, MARFA, BIG BEND NP,
MARATHON, DRYDEN, SANDERSON, GUADALUPE MOUNTAINS NP,
AND PINE SPRINGS
405 PM CST Thu Dec 15 2016 /305 PM MST Thu Dec 15 2016/
...Arctic air will follow warm and windy conditions Friday and
Saturday...
Westerly winds will increase over southeastern New Mexico and West
Texas Friday, which will promote high temperatures warming at least
20 degrees above normal. Although westerly winds will decrease
Friday night, they will come back with a vengeance Saturday and
spread over most of the forecast area. A High Wind Warning is
already in effect for the Guadalupe Mountains for both days, but
southeastern New Mexico could see hefty winds of 30 to 40 mph Friday
afternoon. On Saturday, high temperatures will not be quite as
warm as Friday, but damaging winds will be possible over the
Guadalupe and Davis Mountains, in addition to the southeastern New
Mexico Plains, Marfa Plateau and the Upper Trans Pecos. Westerly
winds of 30 to 40 mph sustained could also spread eastward over
the Permian Basin.
An arctic airmass will drop rapidly south through the region
Saturday night. Not only will temperatures likely be the coldest we
have seen since 2014 on Sunday morning, but wind chills will drop
into the single digits north of Interstate 10, and into the 20s
south. Northerly winds will decrease Sunday afternoon, but high
temperatures will be in the 30s north and 40s south, which is around
25 degrees below normal.